Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 5, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Oct 13, 2009, 3:20 PM PDT for Mono County, California. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 13, 2009, 3:20 PM PDT (22:20 UTC)
- Expired
- Oct 14, 2009, 3:24 AM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 3:45 PM PDT | HEAVY SNOW 5.2 | 1 Wnw Mammoth Lakes, CA | 5.2 INCHES SNOW ON GROUND IN MMH VILLAGE. CURRENTLY LIGHT BUT STEADY SNOW FALLING. |
| Oct 13, 7:35 PM PDT | HEAVY SNOW 12 | Mammoth Lakes, CA | TOTAL AT 8000 FFET SINCE 10AM. ALSO REPORTED POWER LINES DOWN DUE TO WEIGHT OF HEAVY SNOW. SEVERAL ASPEN TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KREV 132220 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 320 PM PDT TUE OCT 13 2009 ...STRONG EARLY SEASON STORM BRINGING HEAVY SNOW TO MOUNTAINS OF MONO COUNTY... .A DEEP AREA OF LOW PRESSURE OFF THE WEST COAST COUPLED WITH UNUSUALLY HIGH AMOUNTS OF MOISTURE WILL COMBINE TO PRODUCE PERIODS OF HEAVY PRECIPITATION AND STRONG WIND ACROSS MONO COUNTY. CAZ073-141200- /O.NEW.KREV.WS.W.0005.091013T2220Z-091014T1500Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 320 PM PDT TUE OCT 13 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM PDT WEDNESDAY FOR AREAS ABOVE 7500 FEET... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 7500 FEET...WHICH IS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. * TIMING: THE HEAVIEST SNOWS WILL OCCUR FROM THIS AFTERNOON THROUGH THE PRE-DAWN HOURS ON WEDNESDAY. * TOTAL SNOW ACCUMULATIONS: 1 TO 2 FEET OF SNOW IS LIKELY BETWEEN 7500 AND 9000 FEET...WITH ACCUMULATIONS UP TO 4 FEET EXPECTED IN THE HIGHER ELEVATIONS. * WINDS: WIND GUSTS NEAR THE SIERRA CREST OF UP TO 140 MPH ARE EXPECTED...WITH GUSTS TO 65 MPH IN THE LOWER ELEVATIONS. THIS MAY LEAD TO LOCALIZED BLIZZARD CONDITIONS AND NEAR-ZERO VISIBILITY. * SNOW LEVELS: SNOW LEVELS BETWEEN 7500 AND 8000 FEET ARE EXPECTED WITH SOME FLUCTUATION POSSIBLE TONIGHT. * IMPACTS: ROADS...SUCH AS HIGHWAY 395 OVER CONWAY SUMMIT...ALONG WITH HIGHWAYS 120 AND 203...WILL BECOME SNOW COVERED AND HAZARDOUS ESPECIALLY AROUND THE MAMMOTH LAKES AND JUNE LAKES AREAS. CHAIN CONTROLS ARE LIKELY ON AREA HIGHWAYS IN MONO COUNTY...AND ROAD CLOSURES ARE POSSIBLE AT THE HIGHEST ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CS HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 WWUS45 KREV 140139 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 639 PM PDT TUE OCT 13 2009 UPDATED TO ADD POTENTIAL FOR DOWNED TREES AND BRANCHES ...STRONG EARLY SEASON STORM BRINGING HEAVY SNOW TO MOUNTAINS OF MONO COUNTY... .A DEEP AREA OF LOW PRESSURE OFF THE WEST COAST COUPLED WITH UNUSUALLY HIGH AMOUNTS OF MOISTURE WILL COMBINE TO PRODUCE PERIODS OF HEAVY PRECIPITATION AND STRONG WIND ACROSS MONO COUNTY. CAZ073-141200- /O.CON.KREV.WS.W.0005.000000T0000Z-091014T1500Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 639 PM PDT TUE OCT 13 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY FOR AREAS ABOVE 7500 FEET... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY FOR AREAS ABOVE 7500 FEET. * TIMING: HEAVY SNOW WILL CONTINUE THROUGH THE PRE-DAWN HOURS ON WEDNESDAY. * TOTAL SNOW ACCUMULATIONS: 1 TO 2 FEET OF SNOW IS LIKELY BETWEEN 7500 AND 9000 FEET...WITH ACCUMULATIONS UP TO 4 FEET IN THE HIGHER ELEVATIONS. * WINDS: WIND GUSTS NEAR THE SIERRA CREST OF UP TO 140 MPH ARE EXPECTED...WITH GUSTS TO 65 MPH IN THE LOWER ELEVATIONS. THIS MAY LEAD TO LOCALIZED BLIZZARD CONDITIONS AND NEAR-ZERO VISIBILITY. * SNOW LEVELS: SNOW LEVELS BETWEEN 7500 AND 8000 FEET ARE EXPECTED WITH SOME FLUCTUATION POSSIBLE TONIGHT. * HIGHER PASSES INCLUDING CONWAY SUMMIT AND DEVIL GATES SUMMIT WILL BE SNOW COVERED AND HAZARDOUS. CHAIN CONTROLS WILL BE LIKELY. ROADS LEADING INTO THE SIERRA INCLUDING THOSE OVER SONORA AND TIOGA PASSES WILL LIKELY BE CLOSED. * A COMBINATION OF FALL FOLIAGE...WET HEAVY SNOW AND GUSTY WINDS TONIGHT WILL RESULT IN DOWNED TREES AND BRANCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
000 WWUS45 KREV 141024 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 324 AM PDT WED OCT 14 2009 CAZ073-141130- /O.CAN.KREV.WS.W.0005.000000T0000Z-091014T1500Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 324 AM PDT WED OCT 14 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WARNING. HEAVY SNOW IN THE HIGH SIERRA HAS TAPERED OFF THIS MORNING WITH ONLY SHOWERY SNOWFALL CONTINUING. SNOW LEVELS HAVE ALSO RISEN TO ROUGHLY 9000 FEET OVERNIGHT. RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE MORNING WITH UP TO 3 ADDITIONAL INCHES OF SNOWFALL ON THE HIGHEST SIERRA RIDGES. $$ JORDAN HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Oct 13, 10:29 AM PDT, 4 hours 51 minutes earlier.
Area forecast discussion, Oct 13, 10:29 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1029 AM PDT TUE OCT 13 2009
.UPDATE...
SNOW LEVELS AT ONSET OF PCPN THIS MRNG WERE ABOUT 500-800 FEET
BELOW CURRENT FORECAST SNOW LEVELS. HAVE MADE SOME SLIGHT
ADJUSTMENTS DOWNWARD FOR THESE TODAY IN THE SIERRA...BUT FEEL AS
WAA BEGINS LATER THIS MRNG INTO THE AFTN THAT SNOW LEVELS WILL
BEGIN TO RISE RATHER QUICKLY. THIS WILL CAUSE MINOR DIFFERENCES
WITH FORECAST SNOW AMOUNTS AS WELL...BUT MOST ACCUMULATIONS WILL
STILL BE ABOVE 8000 FEET IN THE NORTHERN SIERRA AND 9000 FEET IN
THE CENTRAL SIERRA. HAVE MADE SOME MINOR ADJUSTMENTS TO THESE AS
WELL. QPF NUMBERS STILL LOOK GOOD AS HOURLY PCPN RATES ARE
BEGINNING TO INCREASE NOW. EARLY SPILL OVER INTO THE WRN NV
VALLEYS HAS LIMITED THE WIND POTENTIAL THIS MRNG SO HAVE DECIDED
TO CANCEL WIND ADVISORY. MORE WIND PRONE AREAS MAY STILL SEE GUSTS
UP TO 50 MPH BRIEFLY THIS MRNG BUT WIDESPREAD GUSTS THIS HIGH ARE
NOT ANTICIPATED. WITH BETTER WIND POTENTIAL TONIGHT WILL LEAVE
HIGH WIND WARNINGS IN PLACE. WILL NEED TO LOOK T POTENTIAL FOR
WIND ADVISORY CRITERIA FOR NORTHERN ZONES LATER THIS EVENING...BUT
WILL NOT ISSUE ANYTHING THERE YET. UPDATES OUT SHORTLY. MLF
&&
.PREVIOUS DISCUSSION... /ISSUED 506 AM PDT TUE OCT 13 2009/
SHORT TERM...
STORM IS STILL ON TRACK WITH STRONG JET STREAK AND DEEP MOISTURE
TAP MOVING INTO THE WEST COAST. SEE SPECIAL WEATHER STATEMENT AND
WIND STATEMENT FOR MORE INFO ABOUT THE IMPACTS OF THIS STORM.
SATELLITE DERIVED WIND AND PWAT ESTIMATES INDICATE EXIT REGION OF
THE JET WITH SPEEDS AROUND 100 KTS AND SIGNIFICANT SURGE OF
MOISTURE WITH PWATS NEAR 2 INCHES JUST NOW REACHING THE CA COAST.
THIS COINCIDES WITH WELL-DEFINED BAROCLINIC LEAF NOW FORMING OVER
THE CA COASTLINE. IR IMAGERY ALSO SHOWS COLD AIR CUMULUS AT THE
CENTER OF THE LOW NEAR 40N 135W. RAINRATE ESTIMATES UNDER THE
BAROCLINIC LEAF ARE NEAR 0.5/HOUR AS IT MOVES ONSHORE. RADAR
RETURNS OVER THE WRN SLOPES OF THE SIERRA HAVE REALLY FILLED IN
OVER THE LAST HOUR.
MODELS CONTINUE TO BE CONSISTENT IN HANDLING OF THIS SIGNIFICANT
EARLY SEASON STORM. PRECIP OVER THE SIERRA WILL CONTINUE TO
INCREASE THIS MORNING AS THE GOOD ISENTROPIC UPGLIDE PUSHES
FURTHER ONSHORE. SNOW LEVELS INITIALLY AROUND 8000 FEET THIS
MORNING WILL INCREASE QUICKLY DUE TO THE WAA. WINDS OVER SIERRA
RIDGES WILL INCREASE BY MID MORNING WITH GUSTY DOWNSLOPE WINDS IN
THE LEE OF THE SIERRA AS THE PRECIP BANKS UP ON THE WEST SLOPES.
H7 WINDS REACH 70 KTS BY 18Z WHICH WILL TRANSLATE TO TRIPLE DIGIT
WIND GUSTS OVER SIERRA RIDGES. DOWNSLOPE WIND POTENTIAL IN THE LEE
OF THE SIERRA IS TAPERED BY DEEP MOISTURE AND UNFAVORABLE
TEMPERATURE PROFILE...HOWEVER WINDS WILL STILL BE GUSTY ENOUGH TO
WARRANT WIND ADVISORIES THROUGH THIS MORNING.
THINGS GET INTERESTING AROUND MIDDAY AS THE MOISTURE SURGE AND
MAIN JET CORE REACH THE SIERRA. THIS WILL DRASTICALLY INCREASE
PRECIP RATES OVER THE SIERRA...AND PUSH RAINFALL INTO WRN NEVADA
TEMPORARILY NEGATING THE BREEZY CONDITIONS THERE. WITH GOOD JET
DYNAMICS...OROGRAPHIC FLOW...AND 200 PERCENT OF NORMAL PWATS OVER
THE SIERRA...RAINFALL RATES NEAR 0.8/HOUR ARE POSSIBLE THROUGH
THE AFTERNOON AND INTO THE EVENING. THE HEAVIEST PRECIP AMOUNTS
WILL OCCUR ALONG THE SIERRA CREST SOUTH OF LAKE TAHOE TOWARDS
TIOGA PASS. PRECIP TOTALS CONTINUE TO BE VERY IMPRESSIVE EVEN
INTO WRN NEVADA WITH AROUND 1 INCH OF RAIN IN RENO...2-3 INCHES
AROUND LAKE TAHOE AND TRUCKEE...AND 4-6 INCHES OF WATER EQUIVALENT
ALONG THE SIERRA CREST. WITH SNOW LEVELS FLUCTUATING AROUND
9000-9500 FEET FOR THE BULK OF THE EVENT...SNOW ACCUMULATIONS WILL
BE QUITE HEAVY BUT ONLY ON THE HIGHEST PEAKS OF THE SIERRA. THERE
CONTINUES TO BE A HYDRO CONCERN WITH SUCH HIGH QPF AMOUNTS BUT
VERY DRY ANTECEDENT CONDITIONS WILL NEGATE MUCH OF THE CONCERN.
THE BIGGEST ISSUE WILL BE URBAN RUNOFF IN SIERRA VALLEYS MAINLY
SOUTH OF INTERSTATE 80 INCLUDING SOUTH LAKE TAHOE. LATER SHIFTS
WILL HAVE TO MONITOR HOW WELL WATER IS PENETRATING THE SURFACE AND
MAY NEED TO ISSUE URBAN FLOOD ADVISORY.
THE TROUGH AXIS AND A WEAK SURFACE COLD FRONT MOVE OVER NRN CA/NV
THIS EVENING. THE TROPOPAUSE DROPS AS LOW AS 500 MB WITH
SIGNIFICANT DRYING ALOFT BY 06Z THIS EVENING. THESE ARE BOTH
GOOD METHODS FOR DUCTING WINDS ALOFT TO THE SURFACE CREATING
STRONG DOWNSLOPE WINDS OFF THE SIERRA. MODEL CROSS SECTIONS ARE
ALSO INDICATING THE POTENTIAL FOR A STANDING WAVE DEVELOPING ALONG
THE SIERRA FRONT FOR A FEW HOURS THIS EVENING. WITH 30 AGL WINDS
PROGGED TO BE 65 KTS DURING THIS TIME SURFACE GUSTS OF 65-70 MPH
ARE POSSIBLE. THIS IS QUITE AN UNCERTAIN SETUP HOWEVER THE
POTENTIAL IS HIGH ENOUGH TO WARRANT UPGRADING TO HIGH WIND
WARNING AND STARTING THE STATEMENT 6 HOURS SOONER THAN PREVIOUSLY
ISSUED. FEEL THAT MOST LOCATIONS WILL JUST REMAIN BREEZY...BUT A
FEW WIND PRONE FOOTHILL LOCATIONS SHOULD SEE A FEW HOURS OF
STRONG WIND GUSTS CENTERED AROUND 8 PM THIS EVENING. THE DRY SLOT
WILL ALSO BRING A DRAMATIC DECREASE IN PRECIP TONIGHT WITH RAIN
AND SNOW MAINLY CONFINED TO THE SIERRA.
THE JET BEGINS TO RETREAT TO THE NORTH WEDNESDAY TAKING THE
ABUNDANT MOISTURE WITH IT. SHOWERS WILL CONTINUE MAINLY OVER THE
SIERRA WITH MODELS STILL GENERATING MODERATE QPF AMOUNTS OVER WRN
LASSEN COUNTY UNDER WAA. KEPT WITH SLOWLY DISSIPATING SHOWER
COVERAGE WEDNESDAY WITH MOSTLY DRY CONDITIONS BY WEDNESDAY NIGHT.
JORDAN
LONG TERM...THURSDAY THROUGH MONDAY...
AN UPPER RIDGE BUILDS ACROSS CA AND NV THURSDAY AND FRIDAY WITH DRY
AND WARMER WEATHER. THE RIDGE WILL MOVE EAST SATURDAY IN RESPONSE
TO A TROUGH THAT WILL PUSH ONSHORE SUNDAY AND ACROSS NEVADA MONDAY.
THE GFS IS A BIT MORE AMPLIFIED WITH THE TROUGH THAN THE ECMWF AND
BRINGS LIGHT PRECIPITATION FARTHER SOUTH LATE IN THE WEEKEND. WILL
CARRY SLIGHT CHANCE SHOWERS NORTH OF HIGHWAY 50 WITH HIGHER POPS IN
LASSEN COUNTY SUNDAY INTO MONDAY.
TEMPERATURES WILL WARM TO ABOVE NORMAL VALUES THURSDAY THROUGH
SATURDAY BEFORE DROPPING TO NEAR NORMAL FOR SUNDAY AND MONDAY.
READINGS IN THE WESTERN NV VALLEYS WILL BE IN THE 70S THROUGH
SATURDAY THEN COOL INTO THE 60S FOR SUNDAY AND MONDAY. SIERRA
VALLEYS WILL SEE MAINLY 60S FOR THURSDAY THROUGH SATURDAY THEN LOWER
INTO THE 50S TO LOWER 60S SUNDAY AND MONDAY. RC
AVIATION...
A MAJOR STORM SYSTEM WILL AFFECT THE SIERRA AND WESTERN NEVADA TODAY
THROUGH WEDNESDAY WITH HEAVY RAIN...MOUNTAIN OBSCUREMENT...AND
PERIODS OF STRONG WINDS.
ANTICIPATED AVIATION IMPACTS WITH THE STORM BETWEEN 12Z TUE AND 12Z
WED INCLUDE WIDESPREAD MOUNTAIN OBSCUREMENT...STRONG S TO SW SFC
WINDS GUSTING 35-55 KTS AT TIMES...SIERRA RIDGE GUSTS OVER 100
KTS...HEAVY RAIN PRODUCING IFR TO LIFR CIGS/VIS AT KTVL/KTRK AND
MVFR TO LCL IFR CONDITIONS AT KRNO.
KRNO...
VFR CONDITIONS EXPECTED THROUGH 18Z. MVFR CIGS/VSBY IN RAIN AND
FOG BETWEEN 22Z TUE - 06Z WED WITH BRIEF PERIODS IFR CONDITIONS IN
MODERATE TO HEAVY RAIN. WINDS...SOUTH WINDS WILL INCREASE WITH
SUSTAINED WINDS TO 25 KT AND GUSTS TO 40 KTS 15Z-21Z ALONG WITH LLWS
BEFORE RAIN BEGINS TO SPILL OVER INTO THE VALLEY. WINDS WILL
DIMINISH FOR A TIME THEN INCREASE AGAIN AFTER 00Z WED. BRIEF GUSTS
OVER 50 KTS PSBL 00Z-09Z.
KTRK/KTVL...
VFR CONDITIONS THROUGH 16Z. RAIN AND FOG WILL REDUCE CONDITIONS TO
MVFR BY 18Z AND TO IFR/LIFR CONDITIONS IN HEAVY RAIN/MIST 21Z-06Z.
SOUTH TO SOUTHWEST WINDS AT 20-25KT SUSTAINED WITH GUSTS TO 45KT
14Z-18Z TUE AND AGAIN AFTER 00Z WED. BRIEF GUSTS OVER 50 KTS PSBL
00Z-09Z.
SIERRA RIDGE WINDS 100KT-120KT 18Z-09Z. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 5 PM PDT WEDNESDAY FOR NVZ004.
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
FOR NVZ001>003.
LAKE WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR NVZ002.
CA...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
FOR CAZ072-073.
LAKE WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Oct 13, 11:20 AM PDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1120 AM PDT TUE OCT 13 2009 CAZ070>073-NVZ001>005-140630- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE... LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA... SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI... GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS... NIXON...IMLAY...EMPIRE...GERLACH 1120 AM PDT TUE OCT 13 2009 ...HIGH WIND WARNING IN EFFECT FOR THE SIERRA AND PARTS OF WESTERN NEVADA FROM 5 PM PDT THIS AFTERNOON UNTIL 5 AM PDT WEDNESDAY... ...STORM INFORMATION... AN INTENSE STORM SYSTEM WILL IMPACT MUCH OF THE WESTERN U.S. TODAY INTO WEDNESDAY. FOR THE SIERRA...WESTERN NEVADA AND NORTHEAST CALIFORNIA. HEAVY RAIN COMBINED WITH VERY STRONG WINDS MAY RESULT IN HAZARDOUS DRIVING CONDITIONS...DOWNED TREES...MUD OR ROCK SLIDES NEAR STEEP SIERRA TERRAIN...AND SOME FENCE OR ROOF DAMAGE. POWER OUTAGES WILL ALSO BE POSSIBLE. ...HEAVY PRECIPITATION... THE HEAVIEST PRECIPITATION WILL FALL DURING THE REMAINDER OF TODAY AND INTO THIS EVENING. RAINFALL RATES COULD EXCEED ONE HALF INCH PER HOUR AT TIMES IN THE SIERRA WHILE LOWER ELEVATIONS COULD SEE RATES UP TO ONE QUARTER INCH PER HOUR. RECENT DRY CONDITIONS AND LITTLE TO NO SNOWPACK WILL PRECLUDE FLOODING OF MAINSTEM RIVERS. HOWEVER HEAVY RAINFALL WILL PRODUCE RISES ON SMALLER CREEKS AND STREAMS AND MAY CAUSE MINOR FLOODING IN URBAN SETTINGS AND NEAR STEEP TERRAIN. ...TOTAL RAIN AND SNOWFALL AMOUNTS... FOR THE EASTERN SIERRA...FROM LASSEN COUNTY SOUTHWARD TO MONO COUNTY...2 TO 6 INCHES OF RAIN ARE LIKELY BY LATE TONIGHT. SEVERAL FEET OF SNOW ARE LIKELY IN THE SIERRA ABOVE 9000 FEET. FOR THE LOWER ELEVATIONS OF WESTERN NEVADA AND EASTERN CALIFORNIA EAST OF HIGHWAY 395...ONE-HALF INCH TO ONE INCH OF RAIN IS POSSIBLE. LOCAL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN FOOTHILL LOCATIONS NEAR RENO AND CARSON CITY. ...WINDS... THIS STORM WILL BRING EXTREMELY STRONG WIND GUSTS OF 120 TO 140 MPH OVER SIERRA RIDGES THROUGH TONIGHT. WINDS WILL GUST UP TO 45 MPH AT TIMES IN THE LOWER ELEVATIONS OF THE EASTERN SIERRA AND LAKE TAHOE BASIN TODAY...WITH GUSTS UP TO 65 MPH AT TIMES THIS EVENING AND OVERNIGHT. SOUTH TO SOUTHWEST WIND GUSTS OF 35 TO 45 MPH WILL ALSO AFFECT AREAS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA TODAY. A BRIEF PERIOD OF STRONG WIND GUSTS UP TO 65 MPH IS ANTICIPATED IN WESTERN NEVADA VALLEYS FROM RENO TO HAWTHORNE LATER THIS EVENING AND OVERNIGHT. ...TRAVEL IMPACTS... HEAVY SNOW IN THE HIGH SIERRA WILL MAKE TRAVEL DIFFICULT OVER THE HIGHEST SIERRA PASSES INCLUDING MOUNT ROSE SUMMIT...SONORA PASS...AND TIOGA PASS. SEVERAL FEET OF SNOW MAY CAUSE ROAD CLOSURES ON THE SEASONAL SIERRA PASSES. SEVERAL INCHES OF ACCUMULATION MAY ALSO AFFECT PORTIONS OF HIGHWAYS 4...88 AND 89 INCLUDING...CARSON PASS...LUTHER PASS...EBBETTS PASS AND MONITOR PASS. SNOW LEVELS AROUND 8000 FEET WILL RISE TO 9000 FEET OR HIGHER BY LATE THIS AFTERNOON. SNOW LEVELS WILL LOWER TO 7500 TO 8000 FEET WEDNESDAY MORNING AS PRECIPITATION BEGINS TO TAPER OFF. SLICK ROADS AND PONDING OF WATER FROM MODERATE TO HEAVY RAIN WILL RESULT IN HAZARDOUS DRIVING CONDITIONS THIS AFTERNOON AND TONIGHT. OIL BUILDUP ON ROAD SURFACES DURING THE DRY WEATHER FROM THE PAST COUPLE OF MONTHS WILL ALSO ADD TO THE SLICK CONDITIONS AS THE ROADS BECOME WET. MOTORISTS SHOULD SLOW DOWN TO PREVENT HYDROPLANING AND INCREASE DISTANCE BETWEEN VEHICLES TO ALLOW FOR EXTRA STOPPING DISTANCE. CONTINUE TO CHECK OUR WEBSITE AT WEATHER.GOV/RENO...LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES ON THIS STORM SYSTEM. MJD HTTP://WEATHER.GOV/RENO
Local storm report, Oct 13, 12:30 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1230 PM PDT TUE OCT 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 6 WSW PROSSER CREEK RES 39.35N 120.27W
10/13/2009 E1.0 INCH NEVADA CA TRAINED SPOTTER
1.0 INCHES SNOW ON GROUND AT 7,300 FT SINCE 630AM NEAR
SKI SLOPE WAY AND GLACIER WAY. CURRENTLY 32/33 DEGREES F
WITH MIXED RAIN AND SNOW. WINDS 2-4 MPH.
1146 AM HEAVY RAIN NW SOUTH LAKE TAHOE 38.94N 119.99W
10/13/2009 M0.31 INCH EL DORADO CA TRAINED SPOTTER
CURRENT RAINFALL TOTAL AS OF 8 AM AT SOUTH LAKE TAHOE.
SPOTTER ESTIMATED WINDS OF 25-30 MPH.
1202 PM HEAVY RAIN GRAEAGLE 39.77N 120.62W
10/13/2009 M0.67 INCH PLUMAS CA TRAINED SPOTTER
CURRENT RAINFALL TOTAL AS OF NOON. LIGHT WINDS CURRENTLY
REPORTED.
1204 PM HEAVY RAIN RENO 39.54N 119.82W
10/13/2009 M0.30 INCH WASHOE NV ASOS
CURRENT RAINFALL TOTAL AS OF NOON AT THE RENO-TAHOE
INTERNATIONAL AIRPORT.
1208 PM HEAVY RAIN ALPINE MEADOWS 39.17N 120.22W
10/13/2009 M1.21 INCH PLACER CA MESONET
CURRENT RAINFALL TOTAL AS OF NOON AT ALPINE MEADOWS BASE.
1213 PM HEAVY RAIN TAHOE CITY 39.17N 120.14W
10/13/2009 M0.75 INCH PLACER CA MESONET
CURRENT RAINFALL TOTAL AS OF NOON AT TAHOE CITY, CA.
1213 PM HEAVY RAIN 10 S RENO 39.39N 119.82W
10/13/2009 M0.39 INCH WASHOE NV MESONET
CURRENT RAINFALL TOTAL AS OF NOON AT GALENA PARK SENSOR.
1215 PM HEAVY RAIN 12 SE SUSANVILLE 40.29N 120.49W
10/13/2009 M0.30 INCH LASSEN CA MESONET
CURRENT RAINFALL TOTAL AS OF NOON AT PIERCE STATION.
1215 PM HEAVY RAIN MARKLEEVILLE 38.70N 119.78W
10/13/2009 M0.46 INCH ALPINE CA MESONET
CURRENT RAINFALL TOTAL AS OF NOON.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:56 AM PDT | High Wind Warning | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 23 hr |
| Oct 13, 4:16 PM PDT | Wind Advisory | REV | Lassen, Modoc, Plumas, Sierra | 11 hr |
Nearby
Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.